Paracetamol: find out when to take it and how it works

Paracetamol is a well-known medication to fight pain and fever . There are different options for this active ingredient – which vary between presentations in drops, tablets and even effervescent.

Although it is easy to find (since it is sold in any pharmacy), this medication should only be used under medical prescription.

Do you want to know more about this drug? So check out the text below:

What is Paracetamol?

Paracetamol is an analgesic and antipyretic substance that aims to relieve pain and control fever.

This medicine is presented in several different ways, the most common of which are tablets, drops, oral suspension and powder.

The dosage indicated varies according to the presentation of the remedy and its use in each case.

Despite being harmless to most people, it is contraindicated for those who have liver complications, since this medication can cause liver and kidney damage, as soon as it can further compromise the functioning of the organs.

For these and other reasons, Paracetamol should only be used when medically recommended.

Is paracetamol anti-inflammatory?

No. Paracetamol is not an anti-inflammatory drug, but an analgesic. Its function is to relieve pain and help control the body’s temperature. Although they can alleviate discomfort in cases of inflammatory pain, the condition is not effectively controlled.

What is Paracetamol for?

Paracetamol is an analgesic medication, that is, its function is to relieve pain. This remedy can also be classified as antipyretic, which are the drugs responsible for fighting fever. Although it performs these 2 functions, Paracetamol is only indicated for mild to moderate cases.

This information mentioned above is valid for all presentations of the drug, regardless of the brand and the posology indicated by the doctor.

But what about Paracetamol combined with other substances? Is it also suitable for the same thing?

Calm down, let’s explain everything. Check out the topics below:

Paracetamol + pseudoephedrine hydrochloride

The Paracetamol + Pseudoephedrine Hydrochloride is indicated to relieve symptoms of colds, flu and sinusitis, such as headaches and body, stuffy nose, malaise and fever.

In general, the package insert indicates taking up to 2 tablets in the same dose, as long as this is the medical recommendation. The daily capsule limit is 8, as there must be an interval of at least 6 hours between each dose.

It is important to note that this combination should not be ingested for more than 7 consecutive days in the treatment against pain.

If the goal is to reduce the fever, the maximum time limit is 3 days.

Increased nervousness, dry mouth, dizziness, difficulty sleeping and feeling sick are some of the most common side effects of this medication.

Paracetamol + codeine phosphate

The combination of Paracetamol and Codeine Phosphate should be used to combat mild to moderate pain, and can be used to reduce post-operative discomfort in the joints or even trauma, injuries and fractures.

The recommended dose in the package insert is 1 tablet every 4 hours, and cannot exceed the limit of 8 tablets in a 24-hour period.

Among the adverse reactions that this medicine can cause are constipation , drowsiness, dizziness , excessive sweating (hyperhidrosis) and nausea.

How does the active ingredient Paracetamol act?

Prostaglandin is a substance released by the body when there are injuries or some diseases, for example – which causes the sensitivity of pain receptors to increase. When a person ingests Paracetamol, the drug blocks the action of this substance, reducing the sensation of pain.

In addition, the drug acts at the temperature regulating center in the Central Nervous System (CNS), which causes the body temperature to drop.

What is the difference between Paracetamol and Ibuprofen?

Before talking about the differences, let’s talk about the similarities. Both Ibuprofen and Paracetamol have the function of making the body less aware of pain, in addition to reducing fever.

But if they both have the same function, what differentiates them?

The first major difference is in the drug class. Ibuprofen is an anti-inflammatory (which fights inflammation), while Paracetamol is an analgesic (which fights pain).

Ibuprofen acts faster, about 30 minutes after ingestion, while Paracetamol can take up to 1 hour to start acting.

The duration of the drug effect also shows an advantage for Ibuprofen. It acts for up to 6 hours in the body, 2 hours more compared to Paracetamol.

On the other hand, Paracetamol has fewer side effects, mainly related to stomach discomfort.

The last point of difference between them is the age contraindication.

While Ibuprofen should not be used in children under 6 years of age, Paracetamol drops can be taken at all ages, as long as there is a reduction in dose depending on the child’s weight.

Is paracetamol for children?

-Yeah . Paracetamol is indicated for adult and child (pediatric) use, and attention should be paid to the instructions on the package insert. However, some manufacturers have versions specially developed for children. In general, they are presentations in drops or oral solution, which facilitates ingestion.

Among the options are Cimegrip baby and child and Tylenol Child .

That is, the amount of drops that must be administered depends on how many kilos the child weighs, always in accordance with pediatric guidelines.

How to use: how often can you take paracetamol?

The indication of posology of Paracetamol varies according to each presentation of the drug. For example, the effervescent tablet should be dissolved in half a glass of water and drunk every 6 hours or as directed by a doctor. In this case, the maximum limit is 8 tablets every 24 hours.

To facilitate understanding and avoid confusion, we separate the presentations:

Coated tablet

The coated tablet should also be taken with the help of a glass of water, but it should not be chewed or broken, as its action may be affected.

It is important to pay attention to the drug’s milligram.

If it is 500mg, you can take 1 to 2 tablets, 3 to 4 times a day.

The 750mg tablet can be taken only 3 times.

This is because the total limit dose is 4000mg every 24 hours – which is equivalent to 8 tablets of 500mg or 5 tablets of 750mg.

Chewable tablet

The recommended dosage for the Chewable Tablet varies depending on body weight.

People weighing between 22kg and 31kg should take 2 tablets in the same dose. If the weight is between 32kg and 42kg, one more tablet is added in the same dose.

Those who weigh more than 43kg should take 4 tablets at once. Doses should be at least 4 hours apart.

Oral suspension

Applied with a syringe, the amount of mL varies according to the patient’s weight. Each dose should be administered every 6 hours.

Check the table that shows the indication of milligrams according to weight. This amount refers to Paracetamol oral suspension 32 mg / mL:

Weight  The amount
11kg – 15kg 5mL
16kg – 21kg 7.5mL
22kg – 26kg 10mL
27kg – 31kg 12.5mL
32kg – 43kg 15mL

Paracetamol oral suspension 100mg / mL has other values ​​that change according to the child’s weight:

Weight  The amount 
3kg 0.4mL
4kg 0.5mL
5kg 0.6mL
6kg 0.8mL
7kg 0.9mL
8kg 1mL
9kg 1.1mL
10kg 1.3mL
11kg 1.4mL
12kg 1.5mL
13kg 1.6mL
14kg 1.8mL
15kg 1.9mL
16kg 2mL
17kg 2.1mL
18kg 2.3mL
19kg 2.4mL
20kg 2.5mL

Drops

As with the previous version, the amount of droplets of Paracetamol is calculated according to the patient’s weight.

The bill is very simple: one drop for each kg, not exceeding the limit of 35 drops. Children under 11 kg must receive the medication as directed by the doctor.

Doses should be administered every 6 hours. To properly administer this version, drop the drops on a spoon and then give it to children to take.

If adults wish, they can also use this medicine in the drop presentation.

Those over the age of 12 should receive between 35 to 55 drops, which can be taken 3 to 5 times a day.

Remembering that the maximum dose is 275 drops every 24 hours.

Dust

In the powdered presentation of paracetamol, what counts is not weight, but age.

Between 12 and 18 years old , you should take 1 envelope every 6 hours, totaling a maximum of 4 envelopes per day. 

Those over 18 years of age can take 1 envelope every 4 hours, not being able to ingest more than 6 envelopes daily. 

What side effects are on the label?

Like all medicines, Paracetamol can have side effects.

It has been said previously that this remedy is presented in several ways. Naturally, each of these presentations can trigger adverse reactions. Some are the same, but there are others that may be different.

Therefore, we separate this topic according to each one of them. Check out:

Effervescent tablet

The side effects predicted in the package insert of Paracetamol in effervescent tablet are very rare, which means that it affects approximately 1 person for every 10,000 who use the drug. Are they:

  • Bronchospasm (which is the narrowing of the bronchi, hindering the natural passage of air);
  • Anaphylaxis (allergic reaction characterized by swelling);
  • Skin hypersensitivity reactions, including skin rash, angioedema, Stevens Johnson syndrome and toxic epidermal necrolysis;
  • Thrombocytopenia (reduction of platelets).

Coated tablet

The reactions of Paracetamol in a coated tablet are also very rare. They include:

  • Anaphylactic reaction and hypersensitivity;
  • Disorders of the skin and subcutaneous tissues (urticaria, itchy rash, rash and fixed drug rash).

Chewable tablet

The side effects that can be caused by this presentation of Paracetamol are very rare, that is, they happen in 0.01% of the patients. Are they:

  • Urticaria;
  • Fixed eruption;
  • Itch;
  • Anaphylaxis;
  • Redness of the skin (erythema).

Drops

Side reactions to this presentation occur in less than 0.01% of people who use the drug (that is, they are considered very rare). Among them are:

  • Itch;
  • Redness in the body;
  • Urticaria;
  • Increased transaminases – enzymes that can cause liver complications.

In powder

Hypersensitivity is the only common reaction (occurring between 1% and 10% of cases) predicted in the Paracetamol package insert.

The unusual reactions, which can happen in less than 1% of the situations, include Urticaria, Skin rashes. Anaphylactic reaction.

In very rare cases, it is possible that Paracetamol powder can cause blood problems such as anemia , decreased platelets ( thrombocytopenia ), leukocytes (agranulocytosis) and other blood cells (pancytopenia).

Price and where to buy

Paracetamol is a very easy to find drug, found in any pharmacy.

The internet can also be an ally at this time. Sites like Consulta Remédios can help you buy Paracetamol by comparing prices between establishments.

Because it contains different presentations and laboratories that sell this medicine, prices vary:

  • Fervex sachet with 5g of powder costs between R $ 1.35 and R $ 1.50 *;
  • Paracetamol Germed Pharma with 20 tablets have prices that range between R $ 5.19 and R $ 14.56 *;
  • Paracetamol EMS with 15mL oral suspension + dosing syringe costs about R $ 6.48 to R $ 19.53 *;
  • Tylemax Gotas with 15mL leaves for approximately R $ 2 and R $ 10 *.
  • Effervescent sonridor , with 2 blisters, costs an average of R $ 4 *.
  • Paracetamol Teuto 750mg , box with 20 coated tablets, is around R $ 7.60 *.

* Prices consulted in July 2020. Prices may change.

Can you take Paracetamol to treat dengue?

Yes. Paracetamol is one of the drugs most indicated by specialists to lower cases of fever, even when this symptom is caused by dengue . But it is worth remembering that, in addition to high fever, this disease has other symptoms such as pain, red spots, tiredness , loss of appetite and sweat.

Therefore, when presenting these signs, it is best to seek help from a medical professional. Thus, there is a specific treatment for each case.

That is, in addition to treating fever (using Paracetamol or not), the doctor may also indicate other medications to help fight symptoms.

Dengue is a very serious disease that can even lead to death. If this or any other illness is suspected, do not practice self-medication : go straight to the hospital.

What are the contraindications?

The first contraindication presented on the paracetamol package insert is intended for people who are allergic to any of the components present in the formula.

Children under 12 years of age should receive medical advice before consuming the medication, with attention to presentations. This is because some are contraindicated for child use.

Pregnant women should also not take this drug, except in cases where there is a medical recommendation.

The powder version should not be consumed by people with liver or kidney problems, since this version of the drug tends to aggravate further complications in these organs.

What does Paracetamol cause in the liver?

Paracetamol should not be consumed by people who already have liver complications. This is because, in large doses, it can cause liver injuries and wounds. In more severe cases, the medication may even lead to malfunction or organ failure, requiring a transplant.

Although there are still no studies showing the safe dosage of Paracetamol for those who have liver problems, it is known that the incorrect use of the drug has consequences similar to diseases such as cirrhosis and hepatitis.

The first symptoms include nausea, vomiting, mental confusion and severe abdominal pain.

Loading...